Alert archive / Michigan / Small Craft Advisories in 2023

Small Craft Advisory 6, NWS Gaylord, MI

January 18, 2023

NWS Gaylord, MI issued this small craft advisory at Jan 18, 2023, 3:56 AM EST. It took effect at Jan 19, 2023, 4:00 AM EST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2023, 3:56 AM EST (08:56 UTC)
In effect from
Jan 19, 2023, 4:00 AM EST
Expired
Jan 20, 2023, 3:00 PM EST
In force
35 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 11:39 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 17, 11:39 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1139 PM EST Tue Jan 17 2023

.UPDATE...
Issued at 947 PM EST Tue Jan 17 2023

Low pressure continues to spin off to our east this evening...now
situated over Lake Huron. This system will continue to pinwheel
east overnight, becoming centered near Upstate NY by 12z
Wednesday. Lingering precipitation continues across northern
Michigan...mainly drizzle mixed with light snow in some spots
attm. Expecting some more snow to mix in as time wears on
tonight as the thermal profiles subtly cools, but with mid-upper
level moisture continuing to strip off to the east and a moisture-
rich low-level environment remaining in tact, think drizzle will
continue as well. This raises concern for patchy freezing drizzle,
especially across interior areas as temperatures cool to near or
just below freezing. Confidence remains low low on how widespread
any impacts will be, especially given what was several hours with
above freezing temperatures over the past day to warm road surfaces.

Inherited forecast continues to depict these thoughts well with
only some minor spatial and temporal changes warranted through
tonight.

&&

.NEAR TERM...(Through Tonight)
Issued at 320 PM EST Tue Jan 17 2023

High Impact Weather Potential: Minimal. Will need to watch for some
patchy freezing drizzle at times later tonight.

Pattern Synopsis/Forecast:

Vertically stacked and slowly filling low pressure cutting east
across northern Michigan early this afternoon. Attendant broad
ascent within a still moisture rich environment continues to kick
off showers, some of which have been fairly widespread. Both
temperatures and dewpoints are now at least a few degrees above
freezing, ending that earlier freezing rain nonsense. Still, gotta
believe some of those backroads remain quite dicey, with water on
top of any remnant ice only exacerbating the slick conditions.

Low pressure will continue to slowly works its way east, continuing
to fill in the process. Abundant low level moisture within weak post-
system cold air advection regime will continue to bring light
precipitation concerns right into Wednesday morning.

Primary Forecast Concerns/Challenges:

Focus is on potential for some late night freezing drizzle.

Details:

Mid and upper level moisture gradually exist east with the low
pressure this evening...ending the more widespread showers in the
process. Perusal of hi-res guidance soundings and cross sectional
moisture analysis (and simple pattern recognition) show a rather
moisture rich low level environment remaining...with saturation deep
enough to support light precipitation generation (especially in
favored upslope areas of northwest lower Michigan). However,
moisture may struggle to reach favored ice nucleation activation
temperatures at times, supporting more drizzle than light snow/rain.
Temperatures will be slow to fall, but still looking at readings
making a run into the lower 30s very late tonight/early Wednesday
morning. This raises concern for patchy freezing drizzle, especially
across interior areas. Confidence is low on how widespread any
impacts will be, especially given what will be a several hour window
of above freezing temperatures to warm road surfaces (unlike last
nights freezing rain event). No headlines forthcoming, but will
introduce this concern in our latest hazardous weather products.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 320 PM EST Tue Jan 17 2023

High Impact Weather Potential...Heavy Wet Snow possible.

Pattern Synopsis/Forecast and Possible Impacts...Wednesday, The mid-
level moisture is beginning to strip out and the 850 mb temperatures
are beginning to fall below -4c at  850 mb. It starts to look like
LES would be possible, but the model soundings are showing some
possibility of drizzle/freezing drizzle on the back side of this
system. With all of the drizzle events that we have had this year,
will go with a mix of snow and drizzle in the forecast for the
morning, but it looks like it should dry out as the winds turn NE
through the afternoon. Wednesday night, most of the night looks to
be dry as the high dries things out for a bit, before the main
system moves into the region. most of the models have a timing
around 09z to 12z/Thu moving in from the west. Looking at the cold
air and the current path of the storm, snow would be expected start
with. Thursday, Snow looks to fall, probably heavy at times during
the morning hours as the models show the 850 0c line around US-10/M-
55 locations. This would put us in the wet snow, with some locations
near the front mixing with rain at times. Amounts based on the qpf
in the models would come out around 3-6 to 4-8 in about a 6-12 hour
period. A decent sized dry tongue of air moves into the region and
over the forecast area, stripping out the mid level moisture, and
mixing in drizzle/freezing drizzle as we get into the afternoon. The
ECMWF has the snow coming to an end or at least becoming very light
about the same time, but the moisture looks like it would deep
enough with no drizzle, but light snow. Thursday night, light
precipitation will continue into the evening in E Upper as
deformation axis on the north side slides east. There could be some
LES on N Lake Michigan, however, it looks light as the relative
fetch is just over N Lake Michigan, and no preconditioning over Lake
Superior. Friday, Dry air and north flow off of Canada looks to dry
things out. The models would say that there would be sunshine, but
know N Michigan, there will be some sort of 3500 ft deck of stratocu
that would form. so will expect that the precipitation would be
done, but clouds would still be possible.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 PM EST Tue Jan 17 2023

High Impact Weather Potential...Minimal.

Extended (Friday night through Tuesday)...Friday night, as the ridge
moves through the region, the sky could clear out looking at the
GFS, while the ECMWF shows clouds in N Lower. Saturday, clouds begin
to move back into the region as the next system sets up for taking a
run at the Upper Great Lakes. it looks like a shortwave may brush
and set off a few snow showers. Snow showers continue on the ECMWF,
but most of it is light. The GFS on the other hand starts snow
around 06z/Sun and continues into Sunday. Sunday, The GFS continues
the snow through 12z/Mon, while the ECMWF keeps the system off to
the south east of the forecast area, with the Saginaw Bay counties
possibly getting in on a little. Monday, The area dries out for
about 12 hours(00z/Tue) before the next system threatens. Monday
night the ECMWF brings snow earlier with the clipper system that
drops into the forecast area. However, by Tuesday, the snow is in
the region and is moving through. Is this a shift to a more typical
Ridge/Trough pattern for the winter? Maybe...

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM EST Tue Jan 17 2023

Widespread IFR to low end MVFR conditions expected to persist
through tonight under areas of low clouds, along with some fog,
mist, drizzle and light snow. Only very little improvement
expected during the day Wednesday. No significant wind concerns.

&&

.MARINE...
Issued at 320 PM EST Tue Jan 17 2023

Although northwest winds and wave heights are expected to increase
tonight behind departing low pressure, current trends support winds
and waves remaining just below advisory levels. Light winds return
Wednesday. Next low pressure set to visit the area later Wednesday
night into Thursday, bringing gusty east winds along with it. Small
craft advisory conditions likely during this period, with an
increasing threat for gales on northern sections of Lake Huron by
Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from late Wednesday night through late
     Thursday night for MIZ016>018-020>036-041-042-086>088-
     095>099.
LH...Gale Watch from late Wednesday night through Thursday evening
     for LHZ345>349.
LM...Gale Watch from late Wednesday night through Thursday evening
     for LMZ341-342.
LS...NONE.
&&

UPDATE...MJG
NEAR TERM...MSB
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MJG
MARINE...MSB
Hazardous weather outlook, Jan 17, 9:50 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
950 PM EST Tue Jan 17 2023

MIZ016>018-020>036-041-042-086>088-095>099-190300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
950 PM EST Tue Jan 17 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Patchy freezing drizzle is possible later tonight into early
Wednesday morning, especially across interior elevated areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A significant winter storm will impact northern Michigan on
Thursday. This system may bring heavy, wet snow to parts of the
area. Travel will likely be significantly impacted. Please see the
latest winter storm watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-190300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
950 PM EST Tue Jan 17 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty east winds will develop later Wednesday into Thursday.
Gale force wind gusts are possible on portions of northern Lake
Huron Thursday. Please see the latest gale watch for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:56 AM ESTGale WarningAPX35 hr
Jan 18, 2:51 PM ESTWinter Weather AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more31 hr

Nearby

Small Craft Advisories in Michigan, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.